Sacks et al. (2005) reported the case of a 72-year-old man, described as professionally successful, intelligent, and cultivated, with polymyalgia rheumatica, who after being treated with prednisone developed a psychosis and dementia , which several behavioral neurology and neuropsychiatry consultants initially diagnosed as early dementia or Alzheimer's disease .  Large dosage variations in the patient's medication (including a self-increased dosage from 10 mg/day to as much as 100 mg/day for at least 3 months) produced extreme behavioral changes, from missed appointments to physical altercations, and eventually admission to a psychiatric ward and later to a locked Alzheimer facility. During this time, neuropsychological testing showed a decline in the patient's previously superior IQ as well as deficits in memory, language, fluency, and visuospatial function, which given the patient's age was considered to be compatible with early dementia. When the steroid treatment ended after a year, the patent's confusion and disorganized appearance stopped immediately. Within several weeks, testing showed strong improvement in almost all cognitive functions. His doctors were surprised at the improvement, since the results were inconsistent with a diagnosis of dementia or Alzheimer's. Testing after 14 months showed a large jump in Full Scale IQ from 87 to 124, but mild dysfunction in executive function, memory, attentional control, and verbal/nonverbal memory remained. 
As someone who lives with Crohn's disease, I have taken such prednisone bursts on many occasions, the longest of which was about a 50 mg / 10 day burst without any sort of taper afterwards. My GI specialist informed me that such treatment was perfectly OK in my case given my health status and age at the time (late 20s, early 30s at the time). He said that bursts in the elderly carry an increased risk as their natural adrenal production will be suppressed much more quickly by the prednisone than that of a younger person. Furthermore, recent periods of long-term steroid treatment can also reduce the time in which it takes for an individual's body to cease its natural adrenal production and as such must be taken into account. Your prescribing doctor will take all of these things into consideration when he prescribes the prednisone, so I wouldn't worry too much about it.
Disclaimer: Information in questions, answers, and other posts on this site ("Posts") comes from individual users, not JustAnswer; JustAnswer is not responsible for Posts. Posts are for general information, are not intended to substitute for informed professional advice (medical, legal, veterinary, financial, etc.), or to establish a professional-client relationship. The site and services are provided "as is" with no warranty or representations by JustAnswer regarding the qualifications of Experts. To see what credentials have been verified by a third-party service, please click on the "Verified" symbol in some Experts' profiles. JustAnswer is not intended or designed for EMERGENCY questions which should be directed immediately by telephone or in-person to qualified professionals.